Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Constipation, nausea, taken Amatiza and Benefiber, abdominal cramps, bloating. Help

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 319 Questions
I have been very sick to my stomach since May 2012. One day it hit me and has not gone away since. I suffered from constipation (bowel movements have never been regular), I was only going about every 4-6 days. I have had extreme nausea every single day, it does not seem to be triggered by anything inparticular. I feel nauseous day, night, before a meal, after a meal..there does not appear to be a pattern. I had a blood work panel done (all normal), Xray done which showed mild dialated loops in the small intestion (nothing major), normal Ultrasound done, HIDA scan showed gall bladder only performing at 29%, however it was determined that this test is not always accurate and my symtoms do not match that of one needing to have my gall bladder removed. I was then told I have IBS, and was started on Amatiza 8 mcg twice a day (however I have not had much relief, and am still nauseous ALL the time). I also take Benefiber to help with my bowel movements. I went to my OB/GYN to try to rule out any female issues b/c my abdominal pain is always in the lower region. She did a pelvic exam and said everything felt normal, she did say that if I am unable to find any other answers that she would perform a procedure to check for endometriosis. My OB?GYN did start me on Loestrin birth control to see if I get any relief from my symptoms (I always have extrememly heavy and painful periods), I just finished my third week on the pills and so far do not feel any relief. The past week, instead of my usual constipation, I am now having diarrhea (alternated with lose mucus stools)..still VERY nauseous! My stomach is rumbling so loudly and I also have gas now. I am competely overwhelmed b/c this symptoms could be SO many different things. My doctors are not very cooperative at wanting to help me rule out things b/c I am only 26 years old, so apparently they do not think it could be anything serious, but in the mean time I am miserable and it affects my daily life. I can't even drive 20 minutes to town without feeling like I'm going to have to go to the bathroom or vomit (I have not vomited at all). So my symptoms are: NAUSEA, constipation, diarrhea, fatigue, abdominal cramps/pain (lower region), feel bloated most of the time (very uncomfortable). PLEASE HELP!!!
Posted Sun, 2 Sep 2012 in Digestion and Bowels
Answered by Dr. Om Lakhani 16 hours later

Thanks for writing in.

Sometimes some infection or some unknown causes can slow the digestive activity of the stomach or sometimes the whole of the Gastrointestinal tract. This causes nausea, bloating sensation after meals, feeling of indigestion and constipation. The common causes of such a condition are diabetes, thyroid problems, drugs, electrolyte imbalances, some infection, sometimes some congenital causes.

You have mentioned that your family has diabetes and thyroid issues, you might be well aware that these issues often run in the family so we need to check you thyroid function and whether you are diabetic or not (in case you have got that done...we can skip this step)

The next step lets review the medications you are taking, you may stop the Benefiber which you are taking as fiber can increase the symptoms of nausea. Don't get me wrong, fibers are great but you can have them once the nausea goes away.

Apart from this I would advise you to do the following:

1. Ask your GP to prescribe you Proton pump inhibitors with Prokinetic agents.
2. Take small frequent meals, make a diary of what you eat for a couple of days and try to look for any specific food item that causes these symptoms
3. Please let me know any medications that you are taking apart from the ones you have mentioned.

I would advise the following test for evaluation:

1. Gastric Emptying Scintigraphy which would tell us about how fast the stomach is emptying the food contents
2. A upper GI endoscopy to look for any lesions in the stomach or duodenum.

Hope I have answered your query. If you have any further questions I will be happy to help . Also if you do have your tests with you , you can send them over and I would be happy to review it for you.

Dr. Om Lakhani
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor